Georgia, 2022

Hail in Georgia, March 16, 2022

March 16, 2022 · NWS FFC · 5 events in 4 counties and zones

A low pressure system moved across north central AL with a warm front situated across central Georgia, supporting development of diurnally driven thunderstorms during the afternoon of March 16th. With modest CAPE values in combination with steep low and mid level lapse rates, there were multiple reports of hail ranging from quarter to golf ball size across portions of central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A low pressure system moved across north central AL with a warm front situated across central Georgia, supporting development of diurnally driven thunderstorms during the afternoon of March 16th. With modest CAPE values in combination with steep low and mid level lapse rates, there were multiple reports of hail ranging from quarter to golf ball size across portions of central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 16, 2:48 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 16, 2:48 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
348 PM EDT Wed Mar 16 2022

.SHORT TERM /Tonight through Thursday Night/...
Stacked low pressure system is moving E/NE across north central AL.
A warm front extends eastward from the low center and is sitatuated
across central GA. South of this warm front, clouds have broken and
decent heating has occurred. The remaining challenge for the
afternoon is how much further north will the warm front make it. Do
think the metro area should make it into the warm sector, but the
Athens area and NE GA should remain on the cool side until the low
moves across.

Regional radar shows thunderstorms to the west and to the east of
the CWA. Do think as the low pressure system moves across, shower
and thunderstorm coverage will increase across the CWA. The latest
surface analysis shows CAPE values between 1000-2000 J/kg across the
warm sector with steep low and mid level lapse rates. There is still
some potential for strong to severe storms, with hail and damaging
wind gusts being the primary hazards.

Low clouds are expected to fill back in across the area tonight on
the bakside of the low pressure. Some patchy fog will also be
possible. Skies should beign to clear by mid/late morning on
Thursday with mostly clear conditions expected by the afternoon.

NListemaa

.LONG TERM /Friday through Wednesday/...
The long term period picks up on Friday with a 500-mb shortwave
trough and associated surface low initially positioned over the
ArkLaTex lifting northeastward into the Ohio River Valley through
the day. Gulf moisture will be drawn northward across the CWA in the
process with PWATs surging to 1.4" to 1.6" across central Georgia
and PWATs closer to 1.0" across north Georgia (March 18th sounding
climatology shows a 90% moving average of 1.1" and the daily maximum
of 1.3" for context) so periods of heavy rain will be possible. SPC
has all of north Georgia and most of central Georgia under a
Marginal Risk for severe storms Friday through Friday night with the
far southwestern portion of the CWA under a Slight Risk. Models are
progging SBCAPE values of 500-1000 J/kg generally along and south of
I-85 with the highest CAPE values across central Georgia on Friday
afternoon and evening. Favorable 0-3 km SRH and 0-1 km SRH values
suggest the potential for organized/rotating updrafts and a couple
tornadoes. The NAM 3-km has supercell composite values up to 4
across our southwestern-most counties, so it appears that all severe
weather hazards are on the table -- damaging wind gusts, hail, and a
few tornadoes -- especially across portions of central Georgia. QPF
with this system is still looking to be light with rainfall totals
generally ranging from 0.25" to 0.50".

This system will drive a cold front across the CWA as it continues
to lift northeastward into the Great Lakes region early Saturday.
Models are depicting showers ending across the CWA by 18z to 21z.
The cold front will not be particularly potent, however, as not much
of a temperature change is expected, with spring-like daytime
temperatures sticking around through the weekend. That said, with
the dry air in place and clear skies behind the front, morning lows
on Sunday and Monday will be noticeably cooler. Subsidence with an
approaching upper-level ridge will generate high pressure across the
Southeast on Sunday. This area of high pressure will shift east of
the CWA through the day Monday, though conditions will remain dry as
an upper-level ridge remains in place. Moisture return will commence
on Tuesday as air is advected across the CWA from the Gulf amid
southerly/southwesterly flow. Meanwhile at the upper levels, a
longwave trough will dig across the Desert Southwest and begin to
translate eastward, which with a surface low tracking across the
Great Plains will bring rain chances back to the forecast area
Tuesday into Tuesday night.

Martin

&&

.AVIATION...
18Z Update...
Skies will likely bounce between sct-bkn MVFR for the remainder of
the afternoon. Hi-res models still indicating some good chances
that scattered showers and isolated thunderstorms will impact ATL
during the mid to late afternoon. IFR cigs and patchy fog will
likely develop overnight in the rain cooled airmass. Winds will
also be fairly light/vrb overnight and picking up out of the NW by
mid morning tomorrow.

//ATL Confidence...18Z Update...
Med-hi confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          50  73  49  70 /  60   5   5  70
Atlanta         51  71  51  67 /  60   0  20  90
Blairsville     44  69  45  63 /  40   5  10  80
Cartersville    49  71  50  67 /  60   0  20  90
Columbus        49  74  51  71 /  40   0  20  90
Gainesville     50  71  50  66 /  50   5  10  80
Macon           49  76  49  73 /  40   0  10  70
Rome            49  72  50  68 /  50   0  30  90
Peachtree City  49  72  50  68 /  60   0  20  90
Vidalia         53  76  52  79 /  50   0   0  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Martin
AVIATION...NListemaa
Hazardous weather outlook, Mar 16, 8:26 AM EST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
926 AM EDT Wed Mar 16 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171330-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
926 AM EDT Wed Mar 16 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and isolated thunderstorms are expected today.
A few of these could be strong to severe, generally along a line
from Atlanta to Athens and points south. Primary threats will be a
few damaging wind gusts with hail possible in the strongest
thunderstorms. An isolated tornado or two cannot be ruled out
primarily across far east central Georgia. This threat will come
to an end shortly after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered storms are expected Friday. A few storms
could be strong to severe with hail, damaging winds, periods of
heavy rain, frequent lightning, and an isolated tornado or two
cannot be ruled out.

Another round of showers and thunderstorms can be expected
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 16, 4:31 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
531 PM EDT Wed Mar 16 2022

GAZ084-162200-
Wilkinson GA-
531 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of southeastern
Wilkinson County through 600 PM EDT...

At 531 PM EDT, a strong thunderstorm was over Danville, or 7 miles
southeast of Jeffersonville, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Irwinton, Toomsboro, Danville, Allentown and Nicklesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3271 8296 3268 8304 3259 8321 3259 8323
      3261 8325 3269 8329 3290 8310 3275 8295
      3273 8295
TIME...MOT...LOC 2131Z 229DEG 12KT 3263 8323

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 16, 4:36 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
536 PM EDT Wed Mar 16 2022

GAZ056-057-162215-
Spalding GA-Henry GA-
536 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of eastern Spalding and
southwestern Henry Counties through 615 PM EDT...

At 536 PM EDT, a strong thunderstorm was over Towalaga, or near
Griffin, moving northeast at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Griffin, McDonough, Hampton, Locust Grove, Sunny Side, East Griffin,
Highland Mills, Blacksville, Towalaga, Luella, Experiment and Walker
Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3321 8422 3330 8436 3350 8422 3338 8404
TIME...MOT...LOC 2136Z 216DEG 19KT 3331 8422

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 16, 4:43 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT Wed Mar 16 2022

GAZ031>033-043-044-054-055-162230-
Fayette GA-North Fulton GA-Douglas GA-Cobb GA-Clayton GA-Paulding GA-
South Fulton GA-
543 PM EDT Wed Mar 16 2022

...Strong thunderstorms will impact portions of Paulding,
northeastern Fayette, southern Cobb, northern Douglas, southwestern
Fulton and Clayton Counties through 630 PM EDT...

At 543 PM EDT, a line of strong thunderstorms was along a line
extending from near Yorkville to near Sandtown to near Jw Smith
Reservoir, and moving northeast at 25 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Atlanta, Marietta, Douglasville, Fayetteville, Dallas, Jonesboro,
Smyrna, East Point, Union City, Forest Park, Riverdale, College Park,
Powder Springs, Fairburn, Austell, Morrow, Lovejoy, Hapeville, Hiram
and Lake City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3395 8503 3396 8498 3408 8492 3390 8448
      3374 8435 3365 8435 3365 8429 3363 8426
      3360 8425 3355 8427 3355 8429 3352 8428
      3343 8432 3343 8435 3337 8435 3335 8439
      3332 8439 3363 8464 3385 8504 3392 8505
TIME...MOT...LOC 2143Z 205DEG 23KT 3390 8497 3370 8460 3345 8440

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 16, 4:44 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
544 PM EDT Wed Mar 16 2022

GAZ056-058-070-071-162215-
Butts GA-Lamar GA-Monroe GA-Spalding GA-
544 PM EDT Wed Mar 16 2022

...Strong thunderstorms will impact portions of southeastern
Spalding, northwestern Monroe, southwestern Butts and northern Lamar
Counties through 615 PM EDT...

At 544 PM EDT, a line of strong thunderstorms was along a line
extending from near Milner to near Barnesville, and moving northeast
at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Barnesville, Milner, Orchard Hill, High Falls State Park, Blount,
Liberty Hill, Goggins, McKibben, Johnstonville and Chappel Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3330 8409 3330 8407 3314 8392 3305 8416
      3317 8424
TIME...MOT...LOC 2144Z 234DEG 15KT 3315 8419 3310 8415

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 16, 5:21 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
621 PM EDT Wed Mar 16 2022

GAZ048-058-059-162300-
Butts GA-Jasper GA-Newton GA-
621 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of northeastern Butts,
northern Jasper and southeastern Newton Counties through 700 PM
EDT...

At 621 PM EDT, a strong thunderstorm was over Turtle Cove, or 8 miles
northeast of Jackson, moving northeast at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Newborn, Mansfield, Stewart, Calvin, Farrar, Eudora, Turtle Cove,
North Alcovy, Starrsville and Brick Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3330 8383 3344 8394 3345 8392 3345 8393
      3364 8378 3355 8368 3353 8368 3347 8359
      3344 8356
TIME...MOT...LOC 2221Z 226DEG 10KT 3339 8386

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Mar 16, 5:23 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
623 PM EDT Wed Mar 16 2022

GAZ057-058-071-072-162300-
Butts GA-Monroe GA-Jones GA-Henry GA-
623 PM EDT Wed Mar 16 2022

...Strong thunderstorms will impact portions of eastern Monroe,
southeastern Henry, Butts and northwestern Jones Counties through 700
PM EDT...

At 623 PM EDT, a line of strong thunderstorms was along a line
extending from McKibben to near Blount to near Bolingbroke, and
moving northeast at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Jackson, Flovilla, Jenkinsburg, Bolingbroke, Worthville, Dames Ferry,
Berner, McKibben, Jarrell Plantation, Blount, Juliette, Indian
Springs State Park, Fincherville, Plant Scherer and Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3313 8395 3326 8411 3329 8409 3330 8410
      3349 8398 3348 8396 3336 8386 3334 8386
      3333 8384 3327 8383 3325 8381 3321 8383
      3319 8381 3318 8382 3313 8382 3315 8369
      3302 8359 3295 8371 3295 8373 3289 8383
TIME...MOT...LOC 2223Z 218DEG 18KT 3328 8405 3317 8392 3299 8381

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 67 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Newton

When
March 16, 5:28 PM EST to 5:33 PM EST
Where
Newton County, 1.34 mi ESE of Stewart
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.410, -83.850

Pea and quarter sized hail reported on the east bank of Jackson Lake.

Hail, Washington

When
March 16, 6:00 PM EST to 6:01 PM EST
Where
Washington County, 0.73 mi NW of Tennille
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.936, -82.810

Multiple reports of quarter sized hail in the city of Tennille, GA.

Hail, Jones

When
March 16, 6:00 PM EST to 6:05 PM EST
Where
Jones County, 1 mi N of Round Oak
Measured
1.75 in hail
Reported by
Public
Coordinates
33.114, -83.621

Golf ball size and smaller hail completely covering ground near intersection of Monticello Hwy and Hadaway Rd.

Hail, Monroe

When
March 16, 6:05 PM EST to 6:06 PM EST
Where
Monroe County, 0.83 mi N of High Falls
Measured
1.25 in hail
Reported by
Public
Coordinates
33.182, -84.022

Half dollar sized hail reported near the intersection of Lakeshore Dr and Sterling Water Dr in the Lake Jackson area.

Hail, Jones

When
March 16, 6:26 PM EST to 6:27 PM EST
Where
Jones County, 0.35 mi E of Clinton
Measured
1 in hail
Reported by
Social Media
Coordinates
33.001, -83.544

Quarter sized hail and smaller reported covering the ground near the intersection of Stone Brooke Dr and Caps Dr.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016913, 1016915, 1016916, 1016914, 1016917.